Kentucky, 2010

Damaging Wind in Kentucky, August 4, 2010

August 4, 2010 · NWS RLX · 1 event in 1 county or zone

In a hot and humid air, thunderstorms moved through southeast Ohio and mainly into West Virginia. However, one southern cluster did affect northeast Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a hot and humid air, thunderstorms moved through southeast Ohio and mainly into West Virginia. However, one southern cluster did affect northeast Kentucky. Low level convergence was aided by a leftover boundary from early morning convection. The thunderstorms moved southeast around 25 mph. Wind gusts were the main hazard. The tall thunderstorms also produced considerable cloud to ground lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 4, 1:55 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 4, 1:55 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
255 PM EDT WED AUG 4 2010

.SYNOPSIS...
UPPER LEVEL DISTURBANCES AND THEN AN APPROACHING COLD FRONT WILL
BRING UNSETTLED WEATHER INTO THURSDAY WITH SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW FOR FRIDAY AND THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
SECOND FORWARD PROPAGATING MCS OF THE DAY MVG ACROSS CENTRAL OH WILL
SLIDE SOUTHWARD ACROSS CENTRAL WV FOR THE AFTERNOON AND EVENING
HOURS. THIS SYSTEM SHOULD HOLD TOGETHER WITH CONTINUED DEVELOPMENT
TOWARD THE SOUTH...AS MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE.
CARRIED HIGH POPS FOR MCS AS IT TRACKS ACROSS THE FORECAST AREA THIS
EVENING.

EXPECT TONIGHT TO BE A WARM...MUGGY NIGHT. WILL NOT RULE OUT
SCATTERED NOCTURNAL STORMS IN THIS AIRMASS...BUT DO NOT SEE MODEL
AGREEMENT ON FEATURES TO ORGANIZE THE STORMS. GOING ON THE WARM SIDE
OF GUIDANCE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
EXITING COLD FRONT IS THE MAIN STORY THROUGH THE SHORT TERM.
CURRENTLY HAVE THE BOUNDARY COMPLETELY EXITING THE SOUTHERN PORTION
OF CWA BY MIDDAY FRI. HAVE PUSHED BACK TIMING A BIT TO INCORPORATE
SLOWER SREF. SREF HAS GENERALLY BEEN SLOWER THAN THE NAM IN BRINGING
DRIER AIRMASS IN BEHIND THE FRONT...AND TIMING OF THE 12Z NAM
APPEARS TO BE NEARING THIS SOLUTION.

ALTHOUGH MUCH OF THE PRECIPITATION IS EXPECTED TO BE CONCENTRATED AT
OR NEAR THE FRONTAL BOUNDARY...KEPT SLIGHT CHANCE POPS IN BEHIND THE
FRONT FOR THURS NIGHT INTO FRI MORNING. CERTAINLY NO COPIOUS
MOISTURE WILL BE PRESENT IN THE POST FRONTAL ENVIRONMENT...BUT THERE
MAYBE ENOUGH TO SPARK SOME WIDELY SCATTERED SHOWERS. COOLING AND
DRYING WILL BE THE TREND HEADING INTO THE WEEKEND.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
STICKING WITH THE THEME OF DRY WEATHER IN THE EXTENDED. A SURFACE
HIGH DRIFTS OVER OUR CWA FRI THROUGH SUN...AND WITH THE LOWERED
DEWPOINTS EXPECTED...IT WILL BE A BEAUTIFUL AUGUST WEEKEND.

EXPECTING TEMPS TO WARM BACK UP INTO THE 90S FOR THE START OF THE
WORK WEEK AS THE 500MB RIDGE NOSES IN FROM THE SOUTHWEST AND THE
HEAT CORE MOVES CLOSER. NEXT SYSTEM APPROACHES MIDDLE TO LATE NEXT
WEEK...BUT WITH THIS BEING DAY 6-7...DON'T FEEL CONFIDENT ENOUGH IN
GUIDANCE TO GO ANYTHING MORE THAN SLIGHT CHANCE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z WEDNESDAY THRU 18Z THURSDAY...
CONVECTIVE COMPLEX WITH OUTFLOW BOUNDARIES TO SWEEP ACROSS MAINLY
THE NORTHERN TIER OF THE FORECAST AREA THIS AFTERNOON. EXPECT AREAS
OF IFR AND GUSTY WINDS INVOF OF CONVECTION.

AFTER 00Z...GENERALLY BECOMING MVFR IN HAZE AND FOG...WITH
CONVECTION INCREASING OVER OUR FAR NORTHWEST OHIO ZONES AFTER 06Z AS
COLD FRONT VERY SLOWLY APPROACHES FORM THE WEST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM CONFIDENCE IN CONDITIONS LOWERING TO IFR
IN PRECIPITATION LATE AFTERNOON AND TONIGHT IN AREAS OF CONVECTION.

ALTERNATE SCENARIOS: TIMING AND EXTENT OF AFTERNOON CONVECTION MAY
BE MORE WIDESPREAD IF AN UPPER DISTURBANCE MOVES OVER LEFT OVER
BOUNDARIES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    M    M    H    H    H    M    M
HTS CONSISTENCY  H    H    H    M    M    M    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    H    H    H    H
EKN CONSISTENCY  H    H    M    M    H    H    M    M    H    H    M    M
PKB CONSISTENCY  H    H    H    M    M    M    M    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    M    M    M    H    H    M    M

AFTER 18Z THURSDAY...
IFR POSSIBLE IN CONVECTION THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/TAX
NEAR TERM...KMC
SHORT TERM...TAX
LONG TERM...TAX
AVIATION...KMC
Hazardous weather outlook, Aug 4, 1:25 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT WED AUG 4 2010

KYZ101-103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-
036>040-046-047-051830-
GREENUP-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
225 PM EDT WED AUG 4 2010

...SEVERE THUNDERSTORM WATCH 567 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ102-105-VAZ003-004-WVZ005-013-024>026-033>035-051830-
CARTER-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-MINGO-LOGAN-
BOONE-MCDOWELL-WYOMING-RALEIGH-
225 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 4, 3:27 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     6 NNW RUTLAND           39.12N 82.17W
08/04/2010                   MEIGS              OH   COUNTY OFFICIAL

            POWER LINES DOWN ON STATE ROUTE 143 NEAR HARRISONVILLE

&&

ARB
Local storm report, Aug 4, 3:29 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 NE NEW HAVEN          39.01N 81.94W
08/04/2010                   MEIGS              OH   DEPT OF HIGHWAYS

            LARGE TREE DOWN ON FOREST RUN ROAD

&&

ARB
Local storm report, Aug 4, 3:35 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     PORTLAND                39.00N 81.78W
08/04/2010                   MEIGS              OH   PUBLIC

            LARGE BRANCHES BROKEN.

&&

ARB
Local storm report, Aug 4, 3:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
437 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     RIPLEY                  38.82N 81.71W
08/04/2010                   JACKSON            WV   NWS EMPLOYEE

            TREE DOWN IN CEDAR LAKES. ESTIMATED 45 MPH WIND.

&&

ARB
Local storm report, Aug 4, 3:46 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     SISTERSVILLE            39.56N 81.00W
08/04/2010                   TYLER              WV   PUBLIC

            TREES DOWN

&&

ARB
Special weather statement, Aug 4, 3:46 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 PM EDT WED AUG 4 2010

KYZ102-103-105-042200-
CARTER-BOYD-LAWRENCE KY-
INCLUDING THE CITIES OF...GRAYSON...OLIVE HILL...ASHLAND...LOUISA
446 PM EDT WED AUG 4 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

NEAR 4:45 PM...SHOWERS AND THUNDERSTORMS WERE MOVING INTO WESTERN
BOYD COUNTY FROM CARTER COUNTY. THIS INCLUDES A PORTION OF INTERSTATE
64.

THIS CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING SOUTHEAST
AROUND 25 MPH...TOWARD LAWRENCE COUNTY KENTUCKY. THIS WOULD
INCLUDE THE LOUISA VICINITY.

IN THE HEAT AND HUMID OF LATE THIS AFTERNOON...ANY OF THESE COOLING
SHOWERS OR THUNDERSTORMS CAN CONTAIN A DOWNPOUR OF RAIN AND GUSTY
WINDS. BRIEF STREET AND POOR DRAINAGE FLOODING IS POSSIBLE.

ALSO...THUNDERSTORMS COULD CONTAIN A LOT OF CLOUD TO GROUND
LIGHTNING.

INCREASE YOUR WEATHER AWARENESS...BE READY TO MOVE INDOORS
QUICKLY.

KTB

The radar

The Jackson,KY radar (KJKL), 88 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
August 4, 3:50 PM EST
Where
Carter County, Grayson
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
38.330, -82.950

Trees were blown down in town. A metal roof was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246928.